Jump to content

Bombalurina: doubting my decisions


Bombalurina

Recommended Posts

Hi, everybody.

I've been off citalopram for eight weeks now, but I'm still taking Zolpidem.

 

This is my history with medication: 

On 2012, I started having panic attacks after the loss of a loved one. I had had a few in the two previous years, but I didn’t understand what I was feeling and they were undiagnosed. My GP prescribed 0.50mg of Alprazolam twice a day. I took it for a couple of months, got better and stopped.

 

On 2015, when I was getting my Master’s, I started suffering from anxiety and severe insomnia (which I had always been prone to throughout my life). My psychiatrist prescribed 20mg of Citalopram. After an initial period of increased anxiety, I felt like I was myself again. I gained maybe five or six pounds, but had no other side effects. I took it for six months and stopped after I got my degree. I tapered slowly and was fine for about six months.

 

On September 2016, after a bad fight with my husband and while we were going through a stressful period, my insomnia returned. I took Zolpidem (started with 10 mg, then took 12.5) and sometimes Clonazepam (0.25mg or 0.50) to cope. After two months with no real improvement I told my psychiatrist that I wanted to take an antidepressant again. This time, she put me on 10mg of Lexapro (liquid form). I was on Lexapro for about six months, until May 2017. During this period, a lot of weight, almost thirty pounds.

 

Then, I started tapering off very slowly, one drop every two weeks. Every time I started taking one less drop, I would be fine for a couple of days, then felt very anxious, then would go back to feeling normal.

 

On September 2017, my insomnia returned. I also felt very anxious, had gloomy thoughts, would cry for no reason. I went back to taking Zolpidem and Clonazepam to cope (same dose as before). I also tried between 2mg and 5mg of melatonin for a while but felt no difference whatever. And I also tried meditation and exercise more steadily than in my previous attempt to quit. This time, I only stayed off antidepressants for four months.

 

On January 2018, I went back on 20mg of Citalopram and stayed on it for a year. I gained maybe 5 or 6 pounds (on top of all those other ones that I had already gained, and which I never lost), but had no other side effects. I started sleeping well again, but had to take Clonazepam occasionally as well, especially near my period.  

 

Then, on January 2019, I lowered my dose to 10mg of Citalopram. I didn’t feel any difference. On October of the same year, I lowered my dose to 5mg and started taking 5mg of Zolpidem to prevent my insomnia from coming back. After six weeks, on November 25, I quit the Citalopram. I had a couple of days of insomnia even with the Zolpidem, but was fine otherwise.

 

Then, on January 2nd, my insomnia came back. Even with the Zolpidem and 0.25 or 0.50mg of Clonazepam, I was sleeping badly, crying a lot. Then, I was fine again for a couple of weeks. I’ve been exercising more regularly, which I think helps. I also went back to therapy, which I had quit three years ago.    

 

Today I had possibly the worst day of this process this time around. I’m having PMS, which always makes my anxiety worse. Even with 5mg of Zolpidem (which I’ve been taking every night for months), I woke up at 5:30 a.m. and couldn’t go back to sleep. When I tried to take a nap in the afternoon (which I know isn’t advisable, but I was just so tired), I started getting palpitations, my hands felt cold and I had to pee five or six times in one hour. I took 0.25mg of Clonazepam and now I feel better.

 

I don’t want to rely on meds all my life, but when I’m feeling this way, I confess that I miss my antidepressant. I wonder if quitting was the right choice or if I should just stay on it. I don’t want to offend anybody by saying this, but am afraid that my doctor (who I will see again in four weeks) might push me to go back on medication. Maybe this isn’t fair, since she was always very supportive when I wanted to stop and I was the one who asked to go back the last two times. I don’t want to ask again and that’s why I’m here.

I’m sorry if I rambled on!    

Edited by manymoretodays
just further spacing for ease of reading

2012 -- 0.50 of Alprazolam twice a day for a few months to treat panic attacks. Stopped with no problem.
2015 -- Started taking 20mg Citalopram to treat insomnia. After six months, tapered and stopped.
2016 -- After four months off antidepressants, insomnia returned. Took Zolpidem (started with 10mg, then 12.5) and Clonazepam (0.25 or 0.50mg) to cope. 
September 2016 -- Started taking 10mg of Lexapro. Took for six months then tapered slowly over twenty weeks. Tapering process was difficult. Stayed off for two months.
January 2018 - Went back to 20mg of Citalopram.
January 2019 - Decreased dose to 10mg of Citalopram.
October 2019 - Decreased dose to 5mg of Citalopram.
November 25 2019 - Stopped Citalopram and started taking 5mg of Zolpidem every night.

Currently taking 5mg of Zolpidem every night and 0.25 or 0.50 of Clonazepam occasionally, usually at night.  

Link to post
  • Administrator

Welcome, Bombalurina.

 

It does sound like you are suffering withdrawal symptoms from going of citalopram. Sleeplessness is a very common withdrawal symptom.

 

How often are you taking clonazepam? This can cause problems, too, when it wears off. You're probably physiologically dependent on zolpidem as well.

 

You might consider reinstatement of a very low dose of citalopram, such as 1mg, to see if it helps. Often, this is all that's needed to settle your nervous system. This does not mean you "need" the drug. You would taper off by tiny amounts later. Citalopram comes in a prescription liquid to enable taking low doses, see Tips for tapering off Celexa (citalopram) You probably will want to ease off zolpidem as well.

 

Also see What is withdrawal syndrome? 
 
About reinstating and stabilizing to reduce withdrawal symptoms 
 
The Windows and Waves Pattern of Stabilization

 

Please let us know how you're doing.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
  • Mentor

Hi Bombalurina

 

I understand your concerns about your doctor.  It sounds like she has your best interests in mind, but even though she's a psychiatrist,  she is coming from the traditional medical perspective; she sees a problem and turns to what she's been taught about anxiety, depression and medications.  Even for those who accept that withdrawal is real, I think most assume a much faster taper is all you need.  The concept of long-term residual effects is still something strange to most doctors.  But if she's truly supportive, she should be willing to listen to your concerns and support a gradual withdrawal as Alto suggested.   

Tim C

Started Paxil for GAD in 1999

Unsuccessful taper attempt in 2006

Paxilprogress helped with a successful taper completed in 2009

Using therapy and CBT to manage my anxiety

Link to post

Thank you so much for your responses! 

 

To answer Altostrata's question, I've been using Clonazepam once or twice a week on average. However, I've used it for the past three days straight. I'm sleeping better and will try not to take it tonight (although not taking Zolpidem right now feels impossible). 

 

I will discuss reinstatement of Citalopram with my doctor. I think she will be open to the idea even though, yes, I do believe mstimc is right and she is a little skeptical about long term residual effects. Hopefully, 1mg will be enough. The method would be reinstating 1mg and then drecreasing the dose by 10% a month? 

 

Will that method work for the Zolpidem as well? 

 

Thank you again for your help. 

 

  

2012 -- 0.50 of Alprazolam twice a day for a few months to treat panic attacks. Stopped with no problem.
2015 -- Started taking 20mg Citalopram to treat insomnia. After six months, tapered and stopped.
2016 -- After four months off antidepressants, insomnia returned. Took Zolpidem (started with 10mg, then 12.5) and Clonazepam (0.25 or 0.50mg) to cope. 
September 2016 -- Started taking 10mg of Lexapro. Took for six months then tapered slowly over twenty weeks. Tapering process was difficult. Stayed off for two months.
January 2018 - Went back to 20mg of Citalopram.
January 2019 - Decreased dose to 10mg of Citalopram.
October 2019 - Decreased dose to 5mg of Citalopram.
November 25 2019 - Stopped Citalopram and started taking 5mg of Zolpidem every night.

Currently taking 5mg of Zolpidem every night and 0.25 or 0.50 of Clonazepam occasionally, usually at night.  

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy